Signs of An Adderall Overdose | Banyan Heartland

Signs of An Adderall Overdose

 

Adderall is a medication that’s prescribed to patients with conditions like narcolepsy or attention deficit hyperactivity disorder (ADHD).

As a stimulant, it directly targets the central nervous system. Adderall improves focus and reduces impulsive behavior by increasing the release of neurotransmitters like dopamine and norepinephrine in the brain. Children are most commonly prescribed Adderall because the initial diagnosis of ADHD usually occurs in childhood; however, some adults continue to use this medication or begin taking it to treat narcolepsy. Like any other prescription drug, Adderall comes with its dangers. Despite its prescription, this medication still has a high potential for abuse and overdose.

Is Adderall Addictive?

Like many other drugs, Adderall affects the central nervous system by increasing levels of neurotransmitters like dopamine and norepinephrine. Both affect responses like attention, focus, reaction, reward, and pleasure. Although the body naturally produces dopamine, medications like Adderall purposely increase dopamine levels in order to regulate the symptoms of conditions like ADHD and narcolepsy. Eventually, the individual may develop a tolerance to this medication and seek out more. Taking it more frequently or at higher doses can cause addiction, increasing the risk of overdose.

At Banyan Heartland, we usually recommend a prescription pill detox to patients who struggle with prescription drug addiction as the first step of their substance abuse treatment. In a detox, patients will receive medical assistance for their withdrawal symptoms before being treated for the physical signs of addiction in one of our specific treatment programs.

When Does an Adderall Overdose Occur?

Adderall contains two stimulants: dextroamphetamine and amphetamine. Deviating from the prescribed directions when taking Adderall in any way can be dangerous. Usually, this medication is abused for the euphoric effects it produces. Many students also use this drug for its performance-enhancing effects. College students, for example, will take Adderall before a big exam to concentrate better even if they don’t have ADHD. Taking this medication without a prescription or differently from how directed can easily result in an overdose. The risk of overdose also depends on the form of Adderall the individual is taking. One form is immediate release while the other is extended-release. The latter is meant to be taken over a long period of time, and when it’s taken continuously, it increases the risk of overdose.

When Adderall is taken for a long period of time, the person may develop a tolerance to it. As a result, they may take a higher dosage in order to experience the same symptoms. Not only can this lead to an overdose, but it can also lead to cardiovascular problems and organ damage. For people who develop a dependency on a prescription drug like Adderall, our prescription pill addiction treatment can help them get clean and stay clean.

What Are the Signs of An Adderall Overdose?

As a drug and alcohol treatment center in Gilman, we know that a lot of people wonder, “what happens when you overdose on Adderall?” Like most prescription drugs, taking more Adderall than the recommended dose or taking it more often than prescribed increases the person’s risks of overdosing. The signs of an Adderall overdose are very clear and point to an obvious problem.

Some Adderall overdose symptoms:

  • Muscle pain
  • Aggressive behavior
  • Blurred vision
  • Dark red urine
  • Dizziness
  • Fainting 
  • Loss of consciousness
  • Diarrhea
  • Depression
  • Confusion
  • Uncontrollable tremors or shaking
  • Restlessness
  • Stomach cramps
  • Seizures
  • Fast or irregular heart rate
  • Fever

In addition to these symptoms, an Adderall overdose can also cause coma, organ failure, and death. When an individual overdoses on any drug, their body struggles to manage the sudden increase in dosage. The overload of a chemical like Adderall can eventually cause kidney and liver failure.

The misuse or abuse of any substance can be physically damaging and life-threatening.


If you or someone you know has developed a drug or alcohol problem, call Banyan Treatment Centers Heartland today at 888-280-4763 to learn more about the addiction treatment programs we offer.


Related Reading

Painkillers and Professional Athletes

How Addiction Affects Siblings

Celebrities Who Survived Overdoses and Got Sober

 
Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!